Iowa, 2019

Flash Flood and Heavy Rain in Iowa, May 24, 2019

May 24, 2019 · NWS OAX · 4 events in 1 county or zone

Nocturnal thunderstorms moved through during the early morning hours of Friday, May 24, 2019. A tornado watch was in effect.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Nocturnal thunderstorms moved through during the early morning hours of Friday, May 24, 2019. A tornado watch was in effect. A flash flood watch was also in effect. A squall line developed, with several possible embedded tornadic rotations. 24 hour rainfall amounts ranged from 2 to 8.75 inches, the highest amount in southwest Iowa. River flooding developed on local streams, including the West Nishnabotna River, the Nishnabotna River, The Nodaway River, the Little Nemaha River, Weeping Water Creek, and the Big Blue River. The rainfall also pushed the Missouri River at Rulo back into the moderate category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 5:42 AM CST, 18 minutes earlier.

Area forecast discussion, May 24, 5:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
642 AM CDT Fri May 24 2019

.SHORT TERM...(Today through Sunday)
Issued at 338 AM CDT Fri May 24 2019

A strengthening  50 kt low level jet aided in the development and
intensification of a surface low over northeast Kansas and eastern
Nebraska overnight. Dewpoints managed to climb from the mid 50s into
the mid 60s across southeast Nebraska and southwest Iowa, as a warm
front associated with this system drifted north through the region.
PWATs increased to 1.7-1.6 across southern portions of the forecast
area overnight, well above the climatological daily max for our
area.  Early morning forecast soundings continued to depict a strong
wind profile with plenty of low level moisture. This environment
resulted in the development of a couple rounds of strong to severe
showers and thunderstorms moving through the area, producing a
few inches of heavy rainfall, strong winds, and potential for a
few areas of rotation, leading to a Tornado Watch through the
early morning hours.

The majority of storms are expected to move out this, with
clearing skies expected across the northwestern 2/3 of the
forecast area. However, precipitation chances will increase once
again across southeast Nebraska and southern Iowa Friday afternoon
and evening as convection develops along the cold front trailing
behind the aforementioned departing low. There's a marginal risk
for large hail and damaging winds across southeast
Nebraska/southwest Iowa Friday afternoon and evening. And, while
heaviest rain is expected to remain just to our southeast in
Kansas and Missouri, there is still the potential for an inch or
more of heavy rain across extreme southeast Nebraska and southwest
Iowa. Therefore, we included this area in a Flash Flood Watch for
this morning through early Saturday morning.

Another developing surface low will pass through eastern Nebraska
Saturday afternoon, draping another frontal boundary across the
southeastern half of the CWA. Steep lapse rates, abundant low
level moisture, and moderate deep shear and instability will lead
to yet another severe weather risk over the area. Large hail and
damaging winds will be the primary threats once again.

.LONG TERM...(Sunday night through Thursday)
Issued at 338 AM CDT Fri May 24 2019

Active weather continues through the extended period with several
round of showers and thunderstorms bringing additional severe
weather threats and heavy rainfall across already saturated soils.
More northerly upper level flow finally returns midweek, bringing a
better chance for dry weather Wednesday through Thursday. But this
reprieve won't last for long with active weather returning Friday
and into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 639 AM CDT Fri May 24 2019

IFR to MVFR cigs are expected this morning with improving
conditions to VFR by late morning/early afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ091>093.

     Flash Flood Watch until 7 AM CDT this morning for NEZ068-088>090.

IA...Flash Flood Watch through Saturday morning for IAZ090-091.

     Flash Flood Watch through Saturday morning for IAZ080.

&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, May 24, 2:52 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
352 AM CDT Fri May 24 2019

IAZ079-090-NEZ067-068-091-093-242300-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
352 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Today and Tonight

Thunderstorms are expected through this morning. A few storms may
approach or become severe south of the I-80 corridor damaging
winds will be the primary threat this morning with a small chance
for a tornado or two.

In addition to this, additional rainfall totals of up to an inch
or more will be possible over portions of southeast Nebraska and
southwest Iowa Friday through Saturday morning. Given this
rainfall will occur on already saturated soils, the potential for
flash flooding will increase.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream to Brownville. Moderate flooding will occur
at Rulo.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will prevail heading into and through the
Memorial Day weekend, and through Tuesday of next week.

Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream to Brownville. Moderate flooding is
expected at Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Friday.

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-242300-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
352 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Thunderstorms are expected through this morning. A few storms may
approach or become severe south of the I-80 corridor damaging
winds will be the primary threat this morning with a small chance
for a tornado or two.

In addition to this, additional rainfall totals of up to an inch
or more will be possible over portions of southeast Nebraska and
southwest Iowa Friday through Saturday morning. Given this
rainfall will occur on already saturated soils, the potential for
flash flooding will increase.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will prevail heading into and through the
Memorial Day weekend, and through Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Friday.

In the hours before

Special weather statement, May 24, 2:32 AM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
332 AM CDT Fri May 24 2019

NEZ078-088>090-092-240915-
Jefferson NE-Gage NE-Pawnee NE-Johnson NE-Saline NE-
332 AM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON...EASTERN
JEFFERSON...SOUTHEASTERN SALINE...NORTHWESTERN PAWNEE AND GAGE
COUNTIES UNTIL 415 AM CDT...

At 331 AM CDT, Doppler radar was tracking a strong thunderstorm over
Diller, or 17 miles southwest of Beatrice, moving northeast at 60
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Beatrice, Fairbury, Wymore, De Witt, Cortland, Sterling, Plymouth,
Blue Springs, Odell, Diller, Clatonia, Pickrell, Adams, Endicott,
Filley, Jansen, Steele City, Virginia, Harbine and Crab Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Nebraska.

LAT...LON 4001 9728 4051 9689 4051 9620 4000 9663
      4000 9725
TIME...MOT...LOC 0831Z 222DEG 53KT 4009 9698

Dergan
Special weather statement, May 24, 2:56 AM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
356 AM CDT Fri May 24 2019

NEZ068-089>093-240945-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
356 AM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...WESTERN NEMAHA...
SOUTHEASTERN OTOE...WESTERN RICHARDSON...PAWNEE AND EASTERN GAGE
COUNTIES UNTIL 445 AM CDT...

At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Pickrell to near Oketo.
Movement was northeast at 60 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Nebraska City, Auburn, Tecumseh, Pawnee City, Humboldt, Sterling,
Johnson, Cook, Table Rock, Talmage, Summerfield, Lorton, Adams, Du
Bois, Dawson, Filley, Barneston, Brock, Elk Creek and Burchard.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Nebraska.

LAT...LON 4048 9658 4068 9585 4000 9579 4000 9660
TIME...MOT...LOC 0855Z 234DEG 51KT 4040 9656 3994 9654

Dergan
Local storm report, May 24, 4:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
554 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       4 WNW ELK CREEK         40.31N 96.19W
05/24/2019  M3.60 INCH       JOHNSON            NE   TRAINED SPOTTER

&&
Local storm report, May 24, 4:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HEAVY RAIN       4 SE LEWISTON           40.21N 96.35W
05/24/2019  M3.46 INCH       PAWNEE             NE   PUBLIC

&&

The radar

The Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 24, 6:00 AM CST to 7:00 AM CST
Where
Montgomery County, 0.87 mi NE of Stanton to 2.53 mi NE of Stanton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.990, -95.110

Water over Nature Avenue between Highway 34 and 220th street west of Stanton.

Heavy Rain, Montgomery

When
May 24, 7:32 AM CST
Where
Montgomery County, 0.87 mi NE of Red Oak
Reported by
Emergency Manager
Coordinates
41.030, -95.220

The Emergency Manager reported 5.5 to 7 inches of rain in Red Oak.

Heavy Rain, Montgomery

When
May 24, 7:35 AM CST
Where
Montgomery County, 1.71 mi WSW of Wallin
Reported by
Emergency Manager
Coordinates
41.060, -95.100

Up to 5.5 inches of rain fell northeast of Red Oak.

Heavy Rain, Montgomery

When
May 24, 7:42 AM CST
Where
Montgomery County, 3.45 mi S of Red Oak
Reported by
Emergency Manager
Coordinates
40.970, -95.230

The Emergency Manager reported 8.75 inches of rain south of Red Oak.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815201, 815207, 816609, 815208.